MAUDE Adverse Event Report: VASCULAR SOLUTIONS, LLC TURNPIKE SPIRAL; CATHETER

VASCULAR SOLUTIONS, LLC TURNPIKE SPIRAL; CATHETER
Model Number 5640
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 06/09/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An investigation has been opened to review device history record and risk documentation.A follow-up report will be submitted.
 
Event or Problem Description
As reported: the turnpike spiral tip broke off inside the rca during advancement.A wire was inserted in the subintimal space at the location of the distal cap.Once the wire was successfully down the vessel, the turnpike spiral was advanced in a very calcified lesion.It was being turned clockwise to advance.The catheter was not moving forward and was pulled back and re-engaged the vessel.During attempted advancement the tip became separated from the shaft of the catheter.It was still attached to the wire.Physician attempted to remove the wire, but the tip remained in place and was not fused to the wire.Physician then made multiple attempts to add a second wire alongside the existing wire.This was not successful.During several hours multiple devices were used to try to retrieve the tip.Aspiration, snare, separate micro catheter.None of these were successful.The decision was made to remove the wire and leave the tip in place.The patient will be brought back for a retrograde cto in attempt to open the vessel and jail the tip with a stent.This was a cto, so blood flow was not impeded because there was no flow to begin with.The patient recovered well with no issues.
 
Additional Manufacturer Narrative
There was no product returned for this complaint.No returned product evaluation could be completed.The device lot history record review indicated no non-conformities related to this lot, therefore, supporting the device met material, assembly, and performance specifications prior to shipment.The event description states the turnpike tip broke off into the rca.Without product evaluation, it is undeterminable what damages could have occurred along the shaft and how much of the tip was separated.Per ifu, a warning and precaution are stated as of the following: never advance, withdraw, or rotate an intravascular device against resistance until the cause of the resistance is determined by fluoroscopy.Movement of the catheter or guidewire against resistance may result in separation of the catheter or guidewire tip, other device damage, or vessel injury - do not rotate the catheter more than two (2) consecutive 360° rotations in either direction if the distal tip is not also rotating and advancing, as it may result in separation of the catheter, damage to the catheter, or vessel injury - exercise care in handling the catheter during a procedure to reduce the possibility of accidental breakage, bending, or kinking event details state, a wire was inserted in the subintimal space at the location of the distal cap.Once the wire was successfully down the vessel, the turnpike was advanced in a very calcified lesion.It was being turned clockwise to advance.The catheter was not moving forward and was pulled back and reengaged the vessel.During attempted advancement, the tip became separated from the shaft of the catheter.Additional information was requested.A response was received.It is unknown if the catheter was rotated more than two consecutive turns with the distal tip locked.Tip was still attached to the wire.Physician attempted to remove the wire, but the tip remained in place and was not fused to the wire.Multiple devices were used to snare the tip however it was unsuccessful.An image was shared by the account.The image was not clearly defined, but a microcatheter which is likely a turnpike with a wire was identified.Tip of the catheter was visible.However, it is inconclusive to state if the image represents the issue if tip separation.The procedure performed was a cto of rca.Blood flow was not impeded due to this issue.It's a total occlusion, and no blood flow was present prior to the procedure.The procedure was aborted.Patient recovered well without any issues.The account stated that the patient will be brought back for a retrograde cto in attempt to open the vessel and jail the tip with a stent.Based on the information, the most likely root cause of the issue is undeterminable.

Brand Name
TURNPIKE SPIRAL
Common Device Name
CATHETER
Manufacturer (Section D)
VASCULAR SOLUTIONS, LLC
6464 sycamore court north
minneapolis MN 55369
Manufacturer (Section G)
VASCULAR SOLUTIONS, LLC
6464 sycamore court north
minneapolis MN 55369
Manufacturer Contact
mary haufek
6464 sycamore court north
minneapolis, MN 55369
7636564300
MDR Report Key12061518
Report Number2134812-2021-00050
Device Sequence Number14456401
Product Code DQY
UDI-Device Identifier20841156105089
UDI-Public(01)20841156105089
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K191560
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/09/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/21/2023
Device Model Number5640
Device Lot Number708892
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/09/2021
Supplement Date Received by Manufacturer06/09/2021
Initial Report FDA Received Date06/24/2021
Supplement Report FDA Received Date11/08/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/19/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient SexMale
Patient Weight109 KG